Dangers of Mixing Diflucan and Alcohol

Summary: You should avoid combining Diflucan and alcohol. While it’s rare, Diflucan can cause serious liver problems in some patients. Alcohol will only increase your risk of that happening. Also, Diflucan has a long half life and stays in your system for almost a week. So you should avoid the combination for at least a week.

Dear Curtis: I need to take my first dose of Diflucan today for a yeast infection. I’d like to know if it’s OK if I have a drink or two tonight. I know the patient insert says to avoid combining alcohol and Diflucan but will a little bit really hurt?

Over the years I’ve come to realize that sometimes people are just going to do what they want to do, even if I tell them absolutely not to.

I remember one time when a patient came in on metronidazole and I told them, “you absolutely cannot drink alcohol with this.” Of course, she nodded her head, went out and drank stuff like this. She got sick and then came back and was upset (a real head-slapping moment there).

The point is, rather than just saying “no”, I’ll instead explain what could happen. Rather than being a ‘parent’ – I simply explain that bad things can happen and here’s what they are. The next step is your decision.

With that being said, I’ve known patients who did go out and drink after taking Diflucan. I don’t know how much they drank – but they did it and lived to tell about it. And while they didn’t have any side effects from it – it’s still not something I’d recommend. Especially for certain patients.

Diflucan Can Be Hard On Your Liver

One of the things I’d caution you about with Diflucan use is the risk of liver toxicity. I don’t want to blow the risk out of proportion – because it is only around 1% – but some people don’t tolerate the drug very well.

I will say that in studies the folks who were at highest risk for this side effect had other disease states such as AIDS or cancer. So they were often on other medications or their liver’s were already being taxed.

But he main point is Diflucan has the potential to be hard on your liver. So you have to ask yourself if you are taking any other medications, suffer from any other disease states and be honest about your overall general health.

And, as you are probably well aware of, alcohol is also hard on your liver. So that is one of the concerns that pops up. Because if you are the ‘right’ person it could really be a double-wammy on a very critical organ.

So that’s really where the warning with Diflucan and alcohol comes from. It’s precautionary.

Think Long Term

Try to think of it this way: how much risk are you willing to take? Personally, I think it’s too much risk. I’d definitely avoid alcohol. But, like I said above, it’s more important for you to understand the ‘why’ of avoiding the combination.

I’d say go out with your friends if you want but understand that all drugs – and Diflucan is a higher risk drug – come with side effects and drug interaction possibilities. So, mixing it with anything (and alcohol is technically another drug) can put you at higher risk for side effects.

Diflucan Stays In Your System For A While

Also understand that after you take your Diflucan dose (and, you usually just take a single 150 mg Diflucan tablet to treat a yeast infection) it will actually stay in your system for about six days.

That’s why I would avoid drinking any alcoholic beverages for a week after your Diflucan dose. I just don’t think the risk is worth it.

In regards to your yeast infection, you may want to take a look at this.

Disclaimer: Occasionally I include affiliate links in some of my articles. But only when I feel comfortable recommending a product or service. If you purchase from one of those links, you pay the same amount but I may get a small commission. Thanks.

Speak Your Mind

*